Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Geometric groups and Whitehead torsion


Authors: E. H. Connell and John Hollingsworth
Journal: Trans. Amer. Math. Soc. 140 (1969), 161-181
MSC: Primary 55.40
DOI: https://doi.org/10.1090/S0002-9947-1969-0242151-8
MathSciNet review: 0242151
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] J. H. C. Whitehead, Simplicial spaces, nuclei, and m-groups, Proc. London Math. Soc. 45 (1939), 243-327.
  • [2] -, Simple homotopy types, Amer. J. Math. 72 (1950), 1-57. MR 0035437 (11:735c)
  • [3] -, Simple homotopy types, Lectures at Math. Institute, Oxford, 1955.
  • [4] -, Combinatorial homotopy. I, II, Bull. Amer. Math. Soc. 55 (1949), 213-245; 453-496. MR 0030759 (11:48b)
  • [5] J. Milnor, On spaces having the homotopy type of a CW-complex, Trans. Amer. Math. Soc. 90 (1959), 272-280. MR 0100267 (20:6700)
  • [6] -, Whitehead torsion, mimeographed notes, Princeton Univ., Princeton, N. J., 1964.
  • [7] -, Two complexes which are homeomorphic but combinatorially distinct, Ann. of Math. 74 (1961), 575-590. MR 0133127 (24:A2961)
  • [8] C. T. C. Wall, An obstruction to finiteness of CW-complexes, Bull. Amer. Math. Soc. 70 (1964), 269-270. MR 0159332 (28:2549)
  • [9] -, Finiteness conditions for CW-complexes, Ann. of Math. 81 (1965), 56-69. MR 0171284 (30:1515)
  • [10] S. Smale, On the structure of manifolds, Amer. J. Math. 84 (1962), 387-399. MR 0153022 (27:2991)
  • [11] -, Generalized Poincaré conjecture in dimensions greater than 4, Ann. of Math. 74 (1961), 391-406. MR 0137124 (25:580)
  • [12] B. Mazur, Relative neighborhoods and the theorems of Smale, Ann. of Math. 77 (1963), 232-249. MR 0150786 (27:773)
  • [13] E. Moise, Affine structures in 3-manifolds. IV. Piecewise linear approximations of homeomorphisms, Ann. of Math. 55 (1952), 215-222. MR 0046644 (13:765c)
  • [14] R. H. Bing, An alternate proof that 3-manifolds can be triangulated, Ann. of Math. 69 (1959), 37-65. MR 0100841 (20:7269)
  • [15] M. Brown and H. Gluck, Stable structures on manifolds: I-III, Homeomorphisms of $ {S^n}$, Ann. of Math. 79 (1964), 1-58. MR 0158383 (28:1608a)
  • [16] E. Connell, Approximating stable homeomorphisms by piecewise linear ones, Ann. of Math. 78 (1963), 326-338. MR 0154289 (27:4238)
  • [17] J. Stallings, ``On infinite processes leading to differentiability in the complement of a point,'' in Differential and combinatorial topology, Princeton Univ. Press, Princeton, N. J., 1965, pp. 245-254. MR 0180983 (31:5213)
  • [18] T. Homma, On the embedding of polyhedra in manifolds, Yokohama Math. J. 10 (1962), 5-10. MR 0154287 (27:4236)
  • [19] H. Gluck, Embeddings in the trivial range, Ann. of Math. 81 (1965), 195-210. MR 0173243 (30:3456)
  • [20] F. T. Farrell and W. C. Hsiang, H-cobordant manifolds are not necessarily homeomorphic, Bull. Amer. Math. Soc. 73 (1967), 741-744. MR 0215311 (35:6152)
  • [21] F. T. Farrell, The obstruction to fibering a manifold over a circle, Bull. Amer. Math. Soc. 73 (1967), 737-740. MR 0215310 (35:6151)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55.40

Retrieve articles in all journals with MSC: 55.40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1969-0242151-8
Article copyright: © Copyright 1969 American Mathematical Society

American Mathematical Society